Anaphylactic shock is an immediate, serious allergic reaction. It occurs when a dog is exposed to an allergen to which he has been sensitized. Sensitivity occurs through prior contact. The most common drug allergen that causes anaphylactic shock is penicillin. The venom in the stings of bees and wasps can also occasionally produce anaphylactic shock. Some dogs have been known to experience shock after a vaccination, but this is not common.
Anaphylactic shock causes signs and symptoms different from those previously described for shock. Initially there may be local signs at the point of contact, including pain, itching, swelling, and redness of the skin. With acute anaphylaxis, the allergic response becomes generalized, either immediately or over the course of several hours. Signs are agitation, diarrhea, vomiting, difficulty breathing, stridor (harsh breathing sounds) from a swollen voice box, weakness, and circulatory collapse. In untreated cases, coma and death follow.
Treatment: Emergency treatment of anaphylactic shock involves administering intravenous or subcutaneous adrenaline, oxygen, antihistamines, IV fluids, and hydrocortisone—drugs not available in the home. This is why it is best to have your veterinarian give vaccines—he or she has the drugs and equipment to treat allergic reactions in time. A dog who has had an allergic reaction to a drug in the past should not be given that drug again.